This book made an excellent case for using the kind of estrogen I was taking (Menest) for about five years, and then stopping, because that is the point where the potential to stimulate cancers outweighs the benefit. The author also explained that most of the side effects associated with menopause, like hot flashes, are caused by sputtering hormone levels, and that once these levels flatten out, the side effects stop for most women.
With that in mind, I figured it was time to stop my estrogen, as I've been on it for six years. When I tried to stop it 3 1/2 years ago, I had a miserable time with interrupted sleep, hot flashes, and terrible moods. But so far, I am feeling fine and have not had any hot flashes yet.
I have, however, seen my blood pressure and blood sugar creep up. This is exactly what happened the last time I stopped the estrogen, so I thought it would be worth discussing both these effects here for any of you who might be going through something similar.
Estrogen lowers blood pressure by increasing the elasticity of blood vessels. This is one reason why it was expected to help prevent heart disease, which it turned out not to do.
Over the past weeks my blood pressure which had stabilized over the past year at a high of 120/80, which is normal, even when stressed at the doctors office, to 130/80 at home when not stressed. Unfortunately, while this doesn't seem like a big change, it pushes me back into the range that is not healthy, and I will have to talk to my doctors about going back on Diovan at my next appointment. I had taken Diovan for years until after a year of taking Metformin when, rather surprisingly, my blood pressure dropped dramatically even though I hadn't lost any weight.
My blood sugar started creeping up this past week, around the time that the last of the estrogen probably left my body. My average fasting bgs are about 10 mg/dl higher than they were the previous weeks. This, too, is what I saw when I stopped estrogen in the past.
If I do start the Diovan again, it will probably lower both my blood pressure and my blood sugar, as that was what I found to be the case when I took it in the past. In fact, when I tried Diovan a year ago, when Levemir was raising my blood sugar, I discovered that Diovan was causing me to hypo when taken in combination with the basal insulin! Unfortunately, it also caused my blood pressure to drop too low, even at the smallest dosage, which is why I had stopped taking it.
Note: the blood sugar lowering effect of Diovan only seems to happen in people like myself who are not significantly insulin resistant. The reason for this happening is that Diovan (valsartan) and other ARB drugs of the "sartan" family affect PPAR-gamma, the receptor that is also affected by Avandia and Actos, though more mildly than those drugs do.
One reason I stayed on the estrogen as long as I did was because it seemed to me that these effects on blood sugar and blood pressure had to be good for me, but the discussion of cancer risk in the book cited above was sobering, and I decided that the benefits of the hormones weren't worth continuing, especially if the menopausal symptoms weren't a problem.
The final really annoying "side effect" of going off the estrogen is that I have packed on 3 lbs within three weeks after years of keeping my weight stable except right before the holidays when I'd seriously overdo things. I haven't been overdoing things, dietwise, but I still am gaining weight.